Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 23, 2022, 4:57 PM MDT for Juab County, Tooele County, Utah. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2022, 4:57 PM MDT (22:57 UTC)
- Expired
- Jun 23, 2022, 5:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Juab County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 135 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:00 PM MDT | TSTM WND GST 61 | 25 Ssw Dugway, UT | WIND GUST RECORDED BY SIMPSON SPRINGS MESONET SITE. |
| Jun 23, 5:10 PM MDT | TSTM WND GST 65 | 14 Sw Dugway, UT | WIND GUST RECORDED BY CAMEL BACK MOUNTAIN MESONET SITE. |
| Jun 23, 5:44 PM MDT | TSTM WND GST 68 | 5 Se Clover, UT | WIND GUST RECORDED BY CLOVER MESONET SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3049 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS55 KSLC 232257
SVRSLC
UTC023-045-232345-
/O.NEW.KSLC.SV.W.0013.220623T2257Z-220623T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
457 PM MDT Thu Jun 23 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
North central Juab County in central Utah...
Southeastern Tooele County in northern Utah...
* Until 545 PM MDT
* At 457 PM MDT, a severe thunderstorm was located 18 miles southeast
of Dugway Proving Ground Test Range, or 20 miles southwest of
Dugway English Village, moving north at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Mesonet reported gust to 66 mph.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dugway English Village, Vernon, Tooele Army Depot South, Skull
Valley, Dugway Proving Ground Test Range and Rush Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3984 11266 3988 11326 4048 11297 4033 11232
TIME...MOT...LOC 2257Z 198DEG 36KT 4000 11297
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Church2 follow-up statements
605
WWUS55 KSLC 232316
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
516 PM MDT Thu Jun 23 2022
UTC023-232325-
/O.CAN.KSLC.SV.W.0013.000000T0000Z-220623T2345Z/
Juab UT-
516 PM MDT Thu Jun 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUAB COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4048 11297 4033 11232 3990 11262 3991 11325
TIME...MOT...LOC 2315Z 198DEG 36KT 4018 11289
$$
UTC045-232345-
/O.CON.KSLC.SV.W.0013.000000T0000Z-220623T2345Z/
Tooele UT-
516 PM MDT Thu Jun 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN TOOELE COUNTY...
At 515 PM MDT, a severe thunderstorm was located 9 miles southwest of
Dugway English Village, moving north at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Weather station reported gusts to 66 mph.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Dugway English Village, Vernon, Tooele Army Depot South, Skull
Valley, Dugway Proving Ground Test Range and Rush Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 11297 4033 11232 3990 11262 3991 11325
TIME...MOT...LOC 2315Z 198DEG 36KT 4018 11289
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Church126
WWUS55 KSLC 232345
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
545 PM MDT Thu Jun 23 2022
UTC045-232354-
/O.EXP.KSLC.SV.W.0013.000000T0000Z-220623T2345Z/
Tooele UT-
545 PM MDT Thu Jun 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOELE COUNTY
WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4048 11297 4033 11232 3990 11262 3991 11325
TIME...MOT...LOC 2344Z 198DEG 36KT 4045 11278
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:06 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 23, 2:06 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 206 PM MDT Thu Jun 23 2022 .SYNOPSIS...A weak low pressure system will cross the area late today through Friday, interacting with moisture in place to bring a threat of showers and thunderstorms. High pressure will bring a warming trend over the weekend. && .SHORT TERM (Through 12Z/6AM Saturday)...A weak upper low, currently noted over the western Great Basin, will continue to move through the region through early tomorrow morning. As this low moves through the region through the remainder of the afternoon and evening hours today, it will combine with moisture set in place from deep southerly flow and generate scattered showers and thunderstorms across the northern half of the CWA. Given the near surface/ sub- cloud environment is still dry (~1200J/kg DCAPE), the main threat associated with these storms will be gusty and erratic outflow winds in excess of 40 mph. With the aforementioned low moving through the area in the late evening and overnight, thinking that the threat for showers and thunderstorms will continue through ~0300, especially for northern Utah and southwest Wyoming. In general, this threat is expected to stretch from the I-15 corridor westward and from ~US-6 northward. South and east of this area, afternoon convection in southern and eastern Utah will maintain potential to generate heavy rainfall and flash flooding through ~2100 MDT. The upper low will drape a weak frontal boundary across the northern half of Utah and southwest Wyoming by the morning hours on Friday (700mb temps drop by ~3-4C). With the subtly cooler airmass in place across the northern half of the CWA, temperatures are expected to be cooler than Thursday by about 5F. Remnant showers and isolated thunderstorms will be possible across the northern half of the CWA before ~1500-1600 MDT as turbulent flow combines with the lingering moisture. Locally heavy rainfall will be possible, and may pose flash flooding threats to recently burned areas. Heading through the remainder of the evening hours, convection will largely taper off as more stable air builds in the wake of the departing low/ wave. For southern Utah, a largely dry day is expected on Friday. An uptick in southwesterly flow aloft will be noted as the aforementioned wave moves across northern Utah, filtering in drier air over the southern half of the CWA. That said, lower level moisture will linger and generate at least an isolated threat of showers and thunderstorms during the afternoon hours, but the threat of heavy rainfall and flash flooding will be much lower. Near critical fire weather conditions are expected in far southern Utah, however, large areal extent of such conditions are not anticipated. Thus, fire weather headlines will not be made. Moisture will flux back into the region by the weekend, bringing more chances for daily showers and thunderstorms. .LONG TERM (After 12Z/6AM Saturday)...The monsoonal pattern that will effect the CWA during the short term period is expected to persist and keep wet conditions through the weekend, mainly for high terrain sites in central/southern UT and areas east of I-15. A NW Pacific low is expected to form at the beginning of following work week that will graze to our north, promoting mostly zonal/SW flow aloft over the CWA by Tuesday. The zonal flow aloft over the CWA will promote warming back into the region as most northern UT valleys could creep back towards 100F and the remainder of the UT and SW Wyoming being back within a couple degrees of seasonal values. Remaining moisture from the monsoonal pattern combined with favorable dynamics from the northern grazing low could continue to kick off rounds of precipitation and thunderstorms for the CWA through the end of the extended period but is more expected to be more spotty/isolated. Deterministic and ensemble members both agree on high pressure persisting over the southern plains which will continue to push moisture into UT. Ensemble members also keep moderate chances around 30-60% for precipitation to form for most of the days over the extended. While there are no large risks within the extended, any rain showers or thunderstorms forming within the monsoonal pattern could make or add to any ongoing flood scenarios. && .AVIATION...KSLC...VFR conditions will persist through much of the TAF period for the SLC terminal. An area of low pressure moving through the region will keep winds out of the south and gusting near 20kts during the afternoon. Additionally, scattered afternoon thunderstorms are slowly developing across UT and while CIGS are expected to remain above obscuration levels, potential storms and showers could create short periods of MVFR/IFR conditions as well as stronger and erratic wind gusts from storm outflow boundaries. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions mixed with brief MVFR/IFR conditions will exist for all of Utah and SW Wyoming. A low pressure system moving through the region, promoting southwesterly winds that could gust near 20-25kts for most locations during the afternoon. This low is expected to help develop afternoon rain showers and thunderstorms which could lead to short periods of MVFR/IFR conditions from lower CIGS and even mountain obscuration as well as gusty winds from potential storm outflow boundaries. && .FIRE WEATHER...An upper low noted over the western Great Basin will continue to weaken an move through the region later this evening through tomorrow morning. As the wave moves through the area, broad forcing will help generate shower and thunderstorm activity across the northern half of Utah, bringing a threat for gusty and erratic outflow winds, lightning, and isolated heavy rainfall. Storms across southern Utah will generally decrease in coverage and dissipate through the late evening hours, mainly following sunset. With all the shower and thunderstorm activity, overnight humidities are expected to make good to excellent recoveries. Tomorrow, the aforementioned wave will depart the region through the second half of the day, allowing any ongoing shower and/ or thunderstorm activity across northern Utah to dissipate. A cooler airmass will be noted across the northern half of Utah, allowing for much more moderated minimum humidities from about Nephi northward. For southern Utah, however, an uptick in southwesterly winds will help bring in locally drier air. With this in mind, elevated fire weather conditions are expected across southern Utah tomorrow, with localized near critical conditions possible closer to the Utah/ Arizona border region. No fire weather headlines have been made at this time. Moisture is expected to flux back into southern Utah and throughout the remainder of the area over the weekend and increase the daily chances for showers and thunderstorms. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Webber / Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Jun 23, 3:52 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST W LUCIN 41.35N 113.92W
06/23/2022 M58 MPH BOX ELDER UT MESONET
WIND GUST RECORDED BY UNION PACIFIC RAILROAD SENSOR.
&&
WEBBERSpecial weather statement, Jun 23, 4:12 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
412 PM MDT Thu Jun 23 2022
UTZ101-115-232315-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
412 PM MDT Thu Jun 23 2022
...Strong thunderstorms will impact portions of northwestern Juab...
southwestern Box Elder and western Tooele Counties through 515 PM
MDT...
At 411 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Wendover to 6 miles west
of Fish Springs Wildlife Refuge. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Mesonet reported.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Utah Test and Training Range South, Dugway Proving Ground Test Range,
Fish Springs Wildlife Refuge and Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 13 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4108 11353 4026 11300 3972 11358 4064 11390
TIME...MOT...LOC 2211Z 205DEG 31KT 4065 11385 3988 11348
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ChurchLocal storm report, Jun 23, 4:22 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM FLASH FLOOD HANKSVILLE 38.37N 110.72W
06/23/2022 WAYNE UT PUBLIC
PUBLIC REPORTS BULL CREEK IS NOW FLOWING ACROSS THE ROAD
NEAR MAIN STREET WITH LARGE DEBRIS.
&&
CHRISTINE.KRUSESpecial weather statement, Jun 23, 4:27 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Thu Jun 23 2022
UTZ101-102-106-115-232315-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
427 PM MDT Thu Jun 23 2022
...Strong thunderstorms will impact portions of northwestern Juab...
western Utah and southeastern Tooele Counties through 515 PM MDT...
At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fish Springs Wildlife Refuge to 23 miles
northwest of Delta. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dugway English Village, Vernon, Fish Springs Wildlife Refuge, Dugway
Proving Ground Test Range, Eureka, Lofgreen, Tintic Junction and
Little Sahara State Park.
This includes US Route 6 between mile markers 135 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4034 11293 4016 11239 3994 11204 3954 11283
3978 11352
TIME...MOT...LOC 2227Z 231DEG 30KT 3992 11336 3965 11277
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ChurchSpecial weather statement, Jun 23, 4:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 PM MDT Thu Jun 23 2022
UTZ125-127-128-232315-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
437 PM MDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of southwestern
Garfield and northwestern Kane Counties through 515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Kanab, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bryce Canyon National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3724 11237 3731 11245 3758 11220 3754 11207
3739 11192
TIME...MOT...LOC 2237Z 225DEG 22KT 3730 11236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWLocal storm report, Jun 23, 4:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT THU JUN 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 27 WSW DUGWAY 40.10N 113.22W
06/23/2022 M59.00 MPH TOOELE UT MESONET
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:16 AM MDT | Special Weather Statement | SLC | Piute | 44 min |
| Jun 23, 11:30 AM MDT | Special Weather Statement | SLC | Wayne | 45 min |
| Jun 23, 11:51 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 5 hr |
| Jun 23, 12:13 PM MDT | Special Weather Statement | SLC | Wayne | 47 min |
| Jun 23, 12:31 PM MDT | Special Weather Statement | SLC | Carbon | 44 min |
| Jun 23, 12:47 PM MDT | Areal Flood Advisory | SLC | Carbon | 118 min |
| Jun 23, 1:06 PM MDT | Flash Flood Warning | SLC | Wayne | 4 hr |
| Jun 23, 1:26 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 34 min |
| Jun 23, 1:30 PM MDT | Special Weather Statement | SLC | Emery | 45 min |
| Jun 23, 1:46 PM MDT | Areal Flood Advisory | SLC | Emery, Sevier | 119 min |
| Jun 23, 1:56 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 64 min |
| Jun 23, 2:16 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jun 23, 2:17 PM MDT | Special Weather Statement | SLC | Sevier | 43 min |
| Jun 23, 2:19 PM MDT | Special Weather Statement | SLC | Emery | 41 min |
| Jun 23, 2:36 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 38 min |
| Jun 23, 2:47 PM MDT | Special Weather Statement | SLC | Carbon | 43 min |
| Jun 23, 3:42 PM MDT | Special Weather Statement | SLC | 63 min | |
| Jun 23, 4:12 PM MDT | Special Weather Statement | SLC | Tooele | 63 min |
| Jun 23, 4:27 PM MDT | Special Weather Statement | SLC | Juab | 48 min |
| Jun 23, 4:37 PM MDT | Special Weather Statement | SLC | Kane | 38 min |
| Jun 23, 5:04 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jun 23, 5:47 PM MDT | Special Weather Statement | SLC | Davis | 58 min |
| Jun 23, 5:49 PM MDT | Special Weather Statement | SLC | Davis | 26 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.